Missouri, 2015

Flood in Missouri, March 16 to 28, 2015

March 16 to 28, 2015 · NWS PAH · 1 event in 1 county or zone

Minor flooding occurred along the Mississippi River below the confluence of the Ohio River. A heavy rainfall event on March 3 was followed by a major winter storm on March 4 into early March 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred along the Mississippi River below the confluence of the Ohio River. A heavy rainfall event on March 3 was followed by a major winter storm on March 4 into early March 5. Two more heavy rainfall events occurred in quick succession. On the 9th and 10th, one to two inches of rain fell, followed by two to four more inches on the 13th and 14th. The combined effect of all these rain and snow events was a rather long duration flooding event on the Mississippi River. Since the precipitation was spread out over a 10-day period, the magnitude of the flooding was generally minor instead of moderate to major.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 16, 11:18 AM CST, 42 minutes earlier.

Area forecast discussion, Mar 16, 11:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1218 PM CDT MON MAR 16 2015

.UPDATE...
ISSUED AT 1218 PM CDT MON MAR 16 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 312 AM CDT MON MAR 16 2015

WELL ESTABLISHED WSWRLY LOW LEVEL FLOW WILL CONTINUE TODAY AHEAD
OF AN APPROACHING COLD FRONT...DRIVEN BY A NRN STREAM SHRTWV.
UNDER SUNNY SKIES...TODAY WILL BE THE WARMEST DAY OF THE
CALENDAR YEAR...WITH TEMPS EXPECTED IN THE MIDDLE 70S AREA-WIDE.
WE DECIDED TO GO A BIT ABOVE EVEN THE WARMER GUIDANCE...BASED ON A
WELL-MIXED BOUNDARY LAYER AND RECENT HISTORY (SOME OF YESTERDAY'S
HIGHS). THE LOW LEVEL FETCH WILL NOT BE CONDUCIVE TO DEEP MOISTURE
RETURN...THUS BY THE TIME THE COLD FRONT ARRIVES IN THE PAH
FORECAST AREA ON TUE...IT WILL BE A DRY FROPA. BEHIND IT WILL BE A
NOTICEABLY COOLER AIRMASS...AND ON THE DRY SIDE.

BY WED AFTERNOON...ROUGHLY WEST OF THE MS RIVER...IT IS POSSIBLE
THAT THE DRY AIR BELOW 700 MB WILL BE OVERCOME BY INCREASING
MOISTURE/LIFT ALOFT ASSOCIATED WITH A SLOWLY WEAKENING DEEP SOUTH
LOW PRESSURE SYSTEM. THUS...CHANCE POPS CONTINUE TO EXIST IN THE
FORECAST FOR THAT REGION.

ADDED SOME MAV MOS INTO THE MODEL BLEND...THE GFS SEEMED TO
INITIALIZE BETTER FOR TEMPS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 312 AM CDT MON MAR 16 2015

EC/GFS IN GOOD AGREEMENT BRINGING A S/WV ACROSS THE AREA WEDNESDAY
NIGHT THROUGH THURSDAY AS IT WEAKENS. RAIN IS LIKELY WITH THIS
FEATURE WEDNESDAY NIGHT...ENDING FROM WEST TO EAST THURSDAY. HAVE A
TOKEN SLIGHT CHANCE OF RAIN THURSDAY NIGHT MAINLY TO COLLABORATE. AM
NOT SOLD THERE WILL BE ANYTHING. EXPECT DRY WEATHER FRIDAY INTO THE
WEEKEND. THE NEW EC LINES UP BETTER WITH THE GFS IN BRINGING HIGH
PRESSURE DOWN INTO THE REGION LATE IN THE WEEKEND DUE TO GREATER MID
TROP AMPLIFICATION THAN PREVIOUS RUNS. FRONT IS FORECAST TO PASS
THROUGH LATE SATURDAY. GFS SHOWS A MARGINAL INCREASE IN MOISTURE.
ECMWF NOT SO MUCH. WILL LEAVE IT DRY FOR NOW AND MONITOR. TEMPS WILL
BE A BLEND OF ECE/MEX MOS GIVEN THE DECENT EC/GFS AGREEMENT.

&&

.AVIATION...
ISSUED AT 1218 PM CDT MON MAR 16 2015

STRENGTHENING SOUTHWEST WINDS MAY SPREAD SOME SCATTERED CU INTO
KCGI AND KPAH THIS AFTERNOON. A FEW GUSTS INTO THE TEENS WILL BE
POSSIBLE. LOW-LEVEL MOISTURE WILL INCREASE THROUGH THE NIGHT...AND
WOULD NOT BE SURPRISED TO SEE MVFR/IFR CEILINGS DEVELOP. MVFR/IFR
CEILINGS QUITE LIKELY TUESDAY MORNING...ONCE STRONG COLD FRONT
PLOWS INTO THE MOISTURE. IT MAY ONLY BE FOR A FEW HOURS...BUT
WILL KEEP IT IN THROUGH THE END OF THE FORECAST. NORTH WINDS WILL
INCREASE SIGNIFICANTLY BEHIND THE FRONT...GUSTS OVER 20KTS WILL
BE COMMON THROUGH AT LEAST MIDDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DB
LONG TERM...CN
AVIATION...DRS
Hazardous weather outlook, Mar 16, 2:23 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CDT MON MAR 16 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 AM CDT MON MAR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND
SOUTHEASTERN MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR TO MODERATE FLOODING IS ONGOING OR FORECAST ON MANY AREA
RIVERS. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR
THE LATEST RIVER FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR TO MODERATE FLOODING IS FORECAST ON MANY AREA RIVERS. PLEASE
REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER
FLOOD INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Madrid

When
March 16, 12:00 PM CST to March 28, 10:00 AM CST
Where
New Madrid County, New Madrid to 1.83 mi SW of Bayouville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
36.600, -89.530

Minor flooding occurred on the Mississippi River. At the New Madrid river gage, the river crested at 35.72 feet on the 22nd. Flood stage is 34 feet. Bottomland fields in the river flood plain were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563116.